FDA Says Acne Drug May Cause AggressionNov 12, 2002 | Newsday
A drug with proven benefit in the treatment of severe acne is under scrutiny again after the Food and Drug Administration said the drug, Accutane, may be linked to aggression and violent behavior in some users.
Specialists said the agency's new advisory, distributed via its MedWatch service earlier this month, contains little new for practitioners and does not establish any biological mechanism to explain a possible association between the drug and aggressive behavior.
Still, the warning reinforces the need for physicians and patients to fully understand the risks as well as benefits of a drug that has been in the public spotlight often during its two decades on the market.
The new FDA advisory is based on safety reports submitted to the agency by health providers and consumers. From September 1982, when the drug was first marketed, until Oct. 31 of this year, Accutane has been mentioned in 3,096 reports involving psychiatric disorders of all kinds, according to Kathleen Kolar, an agency spokeswoman. That figure includes cases of aggression and violent behavior, which are not broken out separately, and 548 reports of "depression, death and hospitalization," Kolar said, and 167 cases of suicide.
Because of the potential Accutane side effects, including a high risk of birth defects in pregnant women, this acne treatment typically is used to treat severe cystic acne only after other forms of treatment, such as oral antibiotics, fail. The drug label also warns that Accutane may cause depression, psychosis and, rarely, thoughts of suicide and suicide attempts. A generic version of the drug, approved by the FDA late last week, will be subject to the same label precautions.
There have been some high-profile cases involving Accutane. The mother of teen Charles Bishop, who crashed a private plane into a Tampa office building in January, has said Accutane may have affected her son's behavior. She has retained an Accutane lawyer to sue Roche, the drug's manufacturer, for $70 million.
Rep. Bart Stupak (D-Mich.) has said the suicide of his 17-year-old son, Bart Jr., in 2000 may have been linked to Accutane. But Roche officials say there is no evidence of a cause and effect relationship between the drug and such events. In the first case of its kind to come to trial, a federal court jury in Oklahoma last spring rejected a woman's claim that Accutane had caused her to suffer bouts of depression.
Despite the FDA advisory on the possibility of violence and aggression, several doctors said they see little evidence of such behaviors in their practices.
"I've never seen any patients on Accutane develop aggressive or violent behavior," said Dr. Diane Berson, an assistant professor of dermatology at New York Weill Cornell Center in Manhattan. More common, she said, are reports of moodiness or depression in teens taking the drug. "Kids who suffer from severe acne are often depressed and withdrawn about having the acne," Berson said. "Is it the Accutane that causes that depression, or is it the severe acne? Nobody really knows. There really hasn't been a clear-cut relation [established] between the medication and these events."
Carolyn Glynn, vice president for public affairs at Roche Laboratories in Nutley, N.J., said more than 12 million people have used Accutane safely since its introduction. Roche already had changed the language of its package insert for Accutane in June, she added, to note that in rare cases the drug may cause aggressive behavior, violence or both.
The company also sent letters to dermatologists and other health-care professionals in September notifying them of that change and others, including some new precautions for patients 12 to 17 years old. Based on recent studies, the label now urges doctors to use caution when prescribing the drug for pediatric patients with a known metabolic or structural bone disease.
Accutane has been subjected to scrutiny from the beginning. It carries a very high risk of birth defects for pregnant women. Females are warned not to become pregnant while using the drug or for a month after stopping use. Pregnancy tests are given to those of child- bearing age before they start on the drug.
While Accutane is monitored closely for adverse reactions, some physicians doubt reports of psychiatric problems or aggressive behavior are directly linked to the drug. But caution is warranted nonetheless, they said.
"When you have a drug that is used by a large number of patients and there are reports [of behavioral side effects], they have to assume it is related to the drug unless proven otherwise," said Dr. Alan Shalita, a dermatologist at the SUNY Downstate Medical Center in Brooklyn. But, he said, there are no convincing biological mechanisms to explain mood swings or violent behavior by those using the drug, which is a synthetic derivative of vitamin A.
FDA officials have agreed that the scientific evidence does not show that Accutane causes suicidal depression or other adverse behaviors. Experts note that depression is a complex disease that typically is associated with multiple risk factors.
Still, the FDA has required Roche to make more explicit warnings about Accutane's possible side effects. Glynn said the company and FDA have been discussing ways to track some patients to get more definitive evidence on any links to subsequent emotional problems.
Meanwhile, she said, it is important to watch for any warning signs of depression or thoughts of suicide associated with Accutane use. "We want to look at this patient population and do whatever we can to have parents and family watch for this behavior," Glynn said.
Berson said Accutane often remains the treatment of choice for severe acne with potential for serious scarring. But, she said, "if I had a patient with severe mood swings, I'm not sure in the current climate if I would prescribe Accutane." If she did, she said, she would probably start them on a low dose and monitor them closely.
Dr. Barbara Reed, a Denver dermatologist, said there is "a huge informed consent form" for the drug, which doctors must discuss carefully with patients. "There has to be some patient responsibility, too," Reed said. "In the end, doctors need to take some responsibility and patients need to take some responsibility" to ensure that the drug is used properly.